Texas, 2017

High Wind in Texas, October 24, 2017

October 24, 2017 · NWS MAF · 1 event in 1 county or zone

Strong northeast gap winds occurred in Guadalupe Pass behind a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeast gap winds occurred in Guadalupe Pass behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 24, 1:19 AM MST, 32 minutes earlier.

Area forecast discussion, Oct 24, 1:19 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
319 AM CDT Tue Oct 24 2017

.DISCUSSION...

A broad upper trough is centered over the Upper Midwest and extends
southward towards the Gulf of Mexico. A cold front is pushing
through the area with northeast winds. A High Wind Warning is in
effect for Guadalupe Pass through this morning due to the winds
behind the front. High temperatures today will be much cooler behind
the front with highs mostly in the 60s and 70s.

Temperatures will begin warming back up on Wednesday as the upper
trough moves further east and southwest winds return to the area.
Another upper trough will move southward out of Canada on Thursday.
Surface winds will become gusty out of the west with a surface low
developing. This will contribute to temperatures warming up into the
80s across most of the area Thursday afternoon. A cold front will
begin moving into the CWA Thursday evening as the upper trough moves
and deepens over the central U.S. Temperatures will be much cooler
behind the front on Friday with highs in the 50s and 60s. Expect
this front to be mostly dry although the ECMWF has some
precipitation across the northern CWA Friday morning. Freezing
temperatures are possible across portions of southeast New Mexico,
Permian Basin, and the Western Low Rolling Plains early Saturday
morning with mostly clear skies and light winds. Temperatures start
to warm back up on Saturday, and this warming trend continues into
early next week with southerly winds returning to the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  43  76  51 /   0   0   0   0
Carlsbad                       67  40  76  49 /   0   0   0   0
Dryden                         73  47  78  51 /   0   0   0   0
Fort Stockton                  69  45  76  53 /   0   0   0   0
Guadalupe Pass                 59  44  67  52 /   0   0   0   0
Hobbs                          63  39  72  46 /   0   0   0   0
Marfa                          62  34  70  41 /   0   0   0   0
Midland Intl Airport           69  43  75  50 /   0   0   0   0
Odessa                         69  43  75  51 /   0   0   0   0
Wink                           70  42  76  49 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until noon MDT today for Guadalupe Mountains.

&&

10/80
Hazardous weather outlook, Oct 23, 12:22 PM MST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
222 PM CDT Mon Oct 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
222 PM CDT Mon Oct 23 2017 /122 PM MDT Mon Oct 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning is in effect for Guadalupe Pass beginning late
this evening due to expected northeasterly gap winds of 35 to 45 mph
with gusts to 65 mph behind a cold front.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds will persist in Guadalupe Pass Tuesday morning.  A High
wind warning remains in effect until 1100 am MDT.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 24, 1:51 AM MST to 4:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722575.